Please could someone help me learn?

I have just been looking through numerous paper work of my results, I noticed that for a while my haemocrit has been noted high, I have also noticed that one time my haemogloblin estimation was noted high at 161g/L what would cause this please?

I am a little worried as I'm not sure if b12 would cause this, at the time I was supplementing with high levels of b12 supplements and now I am on b12 injection, will this make my haemogloblin high?

haemoglobin estimation levels...

june 2013 153g/L

July 2013 151g/L

march 2014 155g/L

july 2014 161g/L (noted high)

my mean corpusc haemogloblin....

june 2013 30.4pg

july 2013 30.8

march 2014 30pg

july 2014 29.6pg

should I be worried about these numbers and do b12 affect this, I am worried that injecting b12 will cause problems, any input would be grateful, I was also taking spartone iron water while I got these levels, when I stopped all my supplements my haemogloblin went down but not my haemocrit, please can anyone shed light on what could have caused it to go up?

thank you :)

7 Replies

oldestnewest
  • Hi,

    You can learn a lot by looking at: labtestsonline.org.uk/ ; or: patient.co.uk ,

    just put what you want more info on in their search box.

    See:

    PCV, also known as: Packed cell volume; haematocrit

    labtestsonline.org.uk/under...

    It is possible that B12 treatment can unmask a condition called polycythaemia (increase in red blood cells), but dehydration can also cause a raised haematocrit. It is very difficult to say much about the results you have put above in your post with out the ref ranges used for normal by your lab. If they are included it is easier to see of the raised results are only a little or a lot, which does make a difference.

    More to read on polycythaemia :

    patient.co.uk/doctor/polycy...

    I hope this helps,

    Kind regards,

    Marre.

  • Thank you, it was only the one time that is was raised in the nearly 2 years of being on b12 supplements, it wouldn't be dangerous to continue with my injections would it just incase it goes up again?

  • I'm not sure how they do the abreviation for haemogloblin estimation but I have ranges fot HB its 115-160 would that be it?

  • Yes that is most probably it. You are on the high end, and I can not say its safe for you to continue your B12 injections, its up to you if you decided you will and see what happens. If you smoke HB can be raised etc so life style issues can be a factor, you will know if you could have been dehydrated etc.

  • I gave up smoking 2 years ago today, I always thought b12 wasn't toxic and didn't cause any problems? I was also on other vitamins and was taking spatone water too for low ferritin, my haemoglobin has lowered since stopping mg everything, now I am only back on injections.

  • B12 is not toxic, but can unmask an underlining ( existing) condition such as polycythaemia. It is therefore not wise to continue if you have polycythaemia. But if you have that I do not know, I'm no medic! I play it safe, I make sure I never go over any ref range of normal, my folate rose to high with daily 5mg folic acid, I reduced to once every 2 weeks, which keeps it right in the middle of normal. My serum B12 rose to high, I reduced so it stays in the ref range of normal. But that is me I would not do this if I felt unwell, I feel well with my current regime. Its up to you what you do. But make sure you have regular monitoring of bloods to make sure things are not going to much out of range is what I'd recommend, and it depends on how you feel, only you know what helps you, only you feel that.

  • Perhaps read this, it will give you some more info on what B12 treatment can do, it can increase gout attacks in people who have gout, it can be fatal in people who are low in potassium, it is always wise to know what you are using, see:

    kalesnaturalfoods.com/ns/Di...

You may also like...